Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2017, 6:02 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 6:02 PM MST (01:02 UTC)
- Expired
- Aug 2, 2017, 6:30 PM MST
- In force
- 28 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 41 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3193 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WUUS55 KVEF 030102
SVRVEF
AZC015-NVC003-030130-
/O.NEW.KVEF.SV.W.0024.170803T0102Z-170803T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
602 PM PDT WED AUG 2 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Northwestern Mohave County in northwestern Arizona...
Central Clark County in southern Nevada...
* Until 630 PM PDT/630 PM MST/
* At 602 PM PDT/602 PM MST/, a severe thunderstorm was located 8
miles east of Hoover Dam, or 13 miles east of Boulder City, and
was nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Boulder Beach, Callville Bay Campground, Boulder Beach Campground,
Callville Bay, Hoover Dam, Lake Mead National Recreation Area and
Willow Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3586 11466 3607 11486 3625 11458 3596 11436
TIME...MOT...LOC 0102Z 234DEG 49KT 3602 11459
HAIL...1.00IN
WIND...60MPH
$$
JH2 follow-up statements
743
WWUS55 KVEF 030119
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
619 PM PDT WED AUG 2 2017
AZC015-NVC003-030130-
/O.CON.KVEF.SV.W.0024.000000T0000Z-170803T0130Z/
Mohave AZ-Clark NV-
619 PM PDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
PDT/630 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...
At 618 PM PDT/618 PM MST/, a severe thunderstorm was located near
Hoover Dam, or 12 miles east of Boulder City, and was nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Boulder Beach, Callville Bay Campground, Boulder Beach Campground,
Callville Bay, Hoover Dam, Lake Mead National Recreation Area and
Willow Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Mead, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3586 11466 3607 11486 3625 11458 3596 11436
TIME...MOT...LOC 0118Z 231DEG 40KT 3604 11462
HAIL...1.00IN
WIND...60MPH
$$
JH619
WWUS55 KVEF 030125
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
625 PM PDT WED AUG 2 2017
AZC015-NVC003-030134-
/O.EXP.KVEF.SV.W.0024.000000T0000Z-170803T0130Z/
Mohave AZ-Clark NV-
625 PM PDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 630 PM PDT/630 PM MST/...
The storm near Hoover Dam which prompted the warning has weakened
below severe limits, and no longer poses an immediate threat to life
or property. Therefore the warning will be allowed to expire.
LAT...LON 3586 11466 3607 11486 3625 11458 3596 11436
TIME...MOT...LOC 0124Z 234DEG 49KT 3609 11454
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:35 PM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 2, 1:35 PM MST, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 135 PM PDT Wed Aug 2 2017 .SYNOPSIS...Scattered to numerous thunderstorms are expected across the region the next few days. A few stronger storms will pose the risk of flash flooding and strong winds. Thunderstorm coverage will trend more isolated and shift eastward Friday into the weekend with thunderstorm activity becoming more limited to the higher terrain by Sunday. Temperatures will be near normal through the period. && .SHORT TERM...Today through Friday Morning Scattered thunderstorm activity is underway this afternoon across mainly the higher terrain north and east of Las Vegas. Meanwhile...widespread cloud cover has suppressed development thus far across most of San Bernardino county. Still anticipating a significant uptick in convection propagating into the lower elevations this evening, thanks in part to substancial daytime heating and instability build up, a moderate mid level flow, and broad divergence aloft promoting lift. High resolution guidance suggests strong storms moving west out of Mohave county, merging with activity propagating southwest out of Lincoln county and SW Utah, then developing westward as a large complex across the SB/Inyo county line region this late this evening. The most favorable timeframe for the Las Vegas metro to see storm activity with this pattern will be in the 5 - 11pm time frame. Flash Flooding will be possible with the strongest storms but storm motion of 10-15 mph will tend to limit precipitation amounts somewhat. Greatest Flash Flood risk will likely be across the Death Valley region later this evening. Tonight, the complex which develops this evening will gradually push west across Western San Bern and southern Inyo Counties while a vort max moves across southern Mohave into eastern San Bern counties overnight. This vort max may ignite some additional showers and storms overnight, and I maintained slight/chance PoPs overnight across the southern two thirds of the region with this feature in mind. This same feature will push abundant cloud cover into the region Thursday which will complicate the thunderstorm outlook by potentially reducing the daytime heating curve and instability build up. Current outlook suggests best potential for additional storms tomorrow may come in the form of a complex moving southeast out of Lincoln and Nye counties and pushing into northern Mohave county, possibly Clark County during the late evening. Bottom line...the next couple days will be active so be prepared for strong winds, locally heavy rainfall, and dangerous lightning if you encounter thunderstorm activity. And as is the nature of the monsoon, a few locations will get missed entirely. .LONG TERM.... Friday through Wednesday It looks like the disturbance that moves around the southern periphery of the Great Basin ridge over southern California during the short term will be become less of a player on Friday as the feature is progged to be along the central California coast. This 00z cycle of models is more bullish that the airmass across the Mojave Desert and northwest Arizona will see less convection as mid- level drying and warming associated with more westerly flow aloft limits instability. GFS precipitable water values on Friday range mostly between 0.75"-1.25", but by next Wednesday values range mostly between 0.50-0.75". Models do insists there will be enough moisture and instability each day associated with the Great Basin convergence zone running from northern Inyo County northeast into northern Lincoln County to support a slight chance of showers and thunderstorms. Outside of thunderstorms no significant winds are forecast while high temperatures will be at or slightly below normal during the period. && .FIRE WEATHER...Scattered to numerous thunderstorms expected the next couple of days, with gradually drying commencing Friday. Over the weekend, storm activity will begin favoring the higher terrain of mainly southern Nevada and Northwest Arizona. Even drier conditions are expected to push in next week, with only isolated thunderstorms expected across the southern Great Basin and higher elevations of Mohave county. Temperatures will be near normal through the period. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Increasing moisture will bring increasing thunderstorm chances, which could produce additional runoff that could rapidly increase flows beginning on Wednesday. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Prevailing light, easterly flow around 8 knots or less this afternoon could change quickly this evening as thunderstorm outflows will likely move through the valley at some point. The best time period for this to occur will be between 01z- 05z but there is low confidence as to the direction and strength at which these should occur. Consensus has a brief, southeast push during that time frame which has been included in the current package. Otherwise, SCT-BKN mid/high clouds are expected overnight with south to southwest winds around 10 knots or less becoming light and variable Thursday morning. These will again turn easterly late morning with increasing chances for showers and storms tomorrow afternoon/evening around the valley. For the rest of southern Nevada, northwest Arizona and southeast California...Diurnal wind pattern is expected through late this afternoon before shower and storm development increases which could push brief, erratic wind gusts and wind shifts through the terminals this evening. Best timing for this activity will be 00z-06z. Have included VCTS as all sites as confidence is low in storms directly passing over any of the terminals at this time. Once storms die down overnight, similar wind pattern is expected into Thursday with primarily light, diurnal winds through late Thursday afternoon when coverage of showers and storms increases across the region. && && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Outler LONG TERM...Pierce AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 4:49 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
449 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND GST 11 W VALENTINE 35.38N 113.85W
08/02/2017 E60 MPH MOHAVE AZ TRAINED SPOTTER
SPOTTER IN VALLE VISTA AREA REPORTED
ESTIMATED WIND GUST OF 60 MPH AND BLOWING
DUST WITH QUARTER MILE VISIBILITY.
&&
CKLocal storm report, Aug 2, 5:10 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND DMG 11 W VALENTINE 35.41N 113.86W
08/02/2017 MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED SMALL LIMBS DOWN
AND STREET SIGNS DOWN NEAR VALLE VISTA.
&&
CKLocal storm report, Aug 2, 5:11 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 11 W VALENTINE 35.41N 113.86W
08/02/2017 MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED SMALL LIMBS DOWN
AND STREET SIGNS DOWN NEAR VALLE VISTA.
&&
CKLocal storm report, Aug 2, 5:23 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD 11 ENE PANAMINT SPRINGS 36.40N 117.28W
08/02/2017 INYO CA LAW ENFORCEMENT
CHP RELAYED REPORT FROM DEATH VALLEY
OFFICIALS OF MUD AND DEBRIS ALONG HWY190.
&&
CKThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:14 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 61 min |
| Aug 2, 5:40 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 6:31 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Aug 2, 7:03 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 9:54 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 3, 2:27 AM MST | Flash Flood Watch | VEF | Mohave | 21 hr |
| Aug 2, 6:35 PM MST | Severe Thunderstorm Warning | VEF | Clark | 25 min |
| Aug 2, 6:45 PM MST | Severe Thunderstorm Warning | VEF | Clark | 30 min |
| Aug 3, 4:47 PM MST | Flash Flood Warning | VEF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.